Joint injection service is provided by Dr Majid and Dr Perkins after prior assessment and consent from the patient.
What is a joint injection?
When your joints are swollen and tender we often put a needle into your joints to draw out fluid and inject steroid into them. The steroid reduces the swelling and pain you have, so you can use your joint again. Joint injections are done for people with rheumatoid arthritis, osteoarthritis and many other conditions. Sometimes we inject into the tissues around joints as well because this can help with conditions such as tennis elbow.
What has been injected into my joints?
We usually inject a small amount of steroid. We often inject some local anaesthetic, which is a painkiller, into your joint. Your clinician will also decide whether to inject a local anaesthetic at the same time. This does not reduce inflammation but will allow almost immediate temporary pain relief.
How long will it be before my joints feel better?
The local anaesthetic will start to reduce your pain within a few minutes of the injection.
This pain relief will last for 1-2 hours. The steroid will take longer to start working; sometimes it can be nearly 1-2 days after the injection before you start to feel better.
So while you are waiting for the steroid to work you can take painkillers such as paracetamol, or apply cold packs.
The joint you have had injected will hopefully feel better for up to 3 months and sometimes longer, but everybody is different so it may not last this long. If you have had previous injections and they have not lasted this long, then it would be advisable to have your condition re-assessed and a new treatment plan decided with your clinician.
Can I leave the clinic straight after the injection?
Generally you will be able to leave after your injection, as long as you have felt well. Very rarely people can have an allergic reaction to the drugs. If you had an allergic reaction you get a rash on your skin, feel your face swelling up or feel you can’t breathe properly. If this happens, we will be able to treat you immediately.
If you feel any of these symptoms later on at home, you should go to your nearest Accident and Emergency department. Remember this is very unlikely to happen.
Do I need to rest after the injection?
It is recommended to rest the joint that has been injected for 48 hours. This helps the injection work better. If this is impractical, then it is advisable to avoid any strenuous exercise for the following 48 hours.
A general principle is to move the joint injected as normal but do not lift or push heavy objects for a week after the injection.
I am diabetic - does the injection affect my diabetes?
The steroid can make your blood sugar higher than normal. You need to check your blood more often for a week. You may need to increase your insulin. Contact your diabetes specialist for advice if your blood sugar is high.
I am on biologic therapies – does that matter?
If you are taking an anti-TNF therapy or other biologic therapies, we can still inject your joints. You must be especially quick to tell us if you have any signs of infection in your joint (see below).
The infection could be worse because you are taking a medication that affects your body’s natural defences against infection.
What are the risks or side-effects?
Side effects are rare. Very occasionally people notice a flare in their joint pain within the first 24 hours. This usually settles within a couple of days.
The most important but very rare side effect of treatment is infection in your joint. This is very rare (for every 20,000 joint injections no more than one of them would get an infection).
Importantly, you should remember that if you have an infected joint it will not get better with the rest and ice packs we suggested. So if your joint feels like it is getting more and more painful and swollen, please contact us.
If you have a high temperature and your joint becomes;
Then you should contact us direct on 0161 320 8788 or go to the Accident and Emergency department if it is a weekend.
Are there other side effects I need to know about?
- Some patients experience facial flushing after an injection or itching at the injection site. These symptoms should settle within the first few days.
- Skin changes – very occasionally you may see some thinning or discoloration of the skin may occur at the site of the injection. This is called de-pigmentation and may take longer to fade; sometimes it has a permanent effect.
- Menstrual disturbance – women may have some changes in their normal cycle after an injection. This is more likely if you have more than one joint injected. If it lasts longer than one cycle you should see your doctor.
If you have any reactions that you are concerned about you should contact your GP or attend A&E. You could alternatively call 111 for advice.
How often can I have my joints injected?
We do not want to give you too many joint injections. The most we will give you is 4 in a year, into the same joint. Very occasionally we will give you more than this if there are special reasons. However, there is a small risk of frequent injections causing cartilage damage, especially in weight-bearing joints. Your clinician will be able to advise you more specifically about this risk.
May I take other medicines along with the steroid injection?
You may take other medications with steroid injections. It is important you tell us if you are taking a drug that thins your blood (an anticoagulant) such as Warfarin. You should bring your monitoring booklet showing your recent INR results. You should arrange a repeat INR 3 days after the injection.
Where can I obtain further information?
If you would like any further information about steroid injections, or if you have any concerns about your treatment, please discuss this with your clinician.